Psychoactive Mess: Introduction

This year, 2019, I plan to withdraw from all psychoactive drugs and not start any new ones. I am going to document the entire experience each month, to help me and possibly others. I’m going to include as many details as possible to share my entire experience of this process.

What am I using these drugs for?

I was diagnosed with Tourette’s Syndrome when I was 10. I was almost immediately put on Haloperidol, an antipsychotic drug. Antipsychotics are the primary drug doctors have prescribed me for treating tics from TS.

Recently, I was also told I have four other conditions: obsessive-compulsive disorder, parkinsonism, tardive dyskinesia and akathisia. The last three are particularly worrying to me because they are all caused from long term use of antipsychotics.

Along the way, I’ve also used antidepressants, anticonvulsants, anti-insomnia medications, and benzodiazepines.

I currently take Aripiprazole 10mg 2x daily, and this is what I plan on withdrawing from this year.

Why stop taking the meds?

Anyone who has taken psychoactive drugs can relate to why I am going to stop taking them. Others, who haven’t taken these drugs may not be able to relate, but there are some easy to understand reasons why I’m withdrawing.

It boils down to 3 reasons:

  1. The drugs aren’t really working
  2. The side effect profile is too overwhelming
  3. I don’t know life without psychoactive drugs

They’re not really working

I’ve been taking Haloperidol since I was 10 (I’m currently 26), with some other drugs trialled between then and now. To be honest, I don’t really know if the Haloperidol worked in my earlier life, because I didn’t pay much attention to my tics back then.

Recently a doctor successfully moved me to Aripiprazole. I say “successfully”, because it is the only drug out of all the other antipsychotics I’ve tried with manageable side effects, from a day to day point of view. The switch was done to try and minimise the harmful side effects Haloperidol was causing (parksonism, tardive dyskinesia and akathisia).

In general, the side effect profile of all antipsychotics is the same. Some are considered “safer”, because the likelihood of the more harmful side effects developing is lower. That doesn’t mean they won’t occur, and as with any psychoactive drug and especially psychiatric drugs, you will experience side effects when taking them, whether mild or severe.

What I’ve found, when I’ve stopped taking the meds in the past, is that my tics don’t get that much worse. Perhaps a bit worse, but I’m not sure whether they’re actually getting worse, or if I’m just noticing them more. This is the first reason why I’m stopping these drugs — if they’re not doing much, why continue them?

The side effect profile is overwhelming

As mentioned above, the side effect profile is damaging my body, possibly permanently. Tardive dyskinesia and akathisia are movement disorders caused by long term antipsychotic use (I’m taking a drug to treat a movement disorder that created other movement disorders). Sometimes they disappear after discontinuing these drugs, sometimes they are permanent. These are the main side effects I’m concerned about, but here are some other side effects which are also of concern:

  • Lack of focus/motivation
  • Dysphoria
  • Stiffness in face/other muscles

In combination with the above point: if the drugs aren’t particularly helpful, but cause all of these negative side effects, why should I continue taking them?

I don’t know life without psychoactive drugs

I’ve been on the meds since I was 10. No one really remembers what life was like before they were 10, so all I remember is a life on drugs. Maybe life isn’t any different without these drugs, but I want to discover that for myself.


I’ve tried at various parts of my life to stop taking these drugs (usually by stopping them cold turkey). I’ve almost always relapsed within 2 weeks. This time I plan on implementing some other strategies, in order to avoid relapse.

At the end of each month I plan on writing an update as to how my life is going in regards to the withdrawal from Aripiprazole (the only drug I currently take), until I have fully withdrawn or have fully relapsed. I am calling this series “Psychoactive Mess”, after the mess that psychoactive drugs can leave users in. I plan to go into as much detail as possible, so others going through a similar process can see how it went for me.

I hope you enjoy reading this series — whether you’re going through a similar experience, or just want to understand mental health better. Bring it on!